Topical pilocarpine associated with increased risk of retinal detachment
USA: Topical pilocarpine ophthalmic drops may be tied to the risk of retinal detachment, a recent study has concluded. In the study, published in the American Journal of Ophthalmology, the researchers described 3 cases of retinal detachment in 2 patients using pilocarpine drops for presbyopia. Further, pilocarpine was shown to cause anterior lens migration, which may induce tractional forces...
USA: Topical pilocarpine ophthalmic drops may be tied to the risk of retinal detachment, a recent study has concluded. In the study, published in the American Journal of Ophthalmology, the researchers described 3 cases of retinal detachment in 2 patients using pilocarpine drops for presbyopia. Further, pilocarpine was shown to cause anterior lens migration, which may induce tractional forces on the retina.
Pilocarpine is a miotic, a medication class that has long been suspected of increasing the risk of retinal detachment in individuals, particularly those with myopia or retinal degeneration. Indeed, the FDA label for pilocarpine 1.25% contains a warning concerning the possibility of retinal detachment owing to miotics in "susceptible people and those with pre-existing retinal illness," despite the fact that no specific screening or tests are now necessary before prescribing this medication to these patients.
Hasenin Al-khersan and colleagues undertook this multicenter case series study of 3 eyes from two available patients to describe a case series of retinal detachments connected with the use of pilocarpine for presbyopia.
- Patient 1: A 47-year-old man who had floaters and flashes in both eyes. One month before, the patient had begun pilocarpine with 1.25% drops for presbyopia in both eyes. Three days after starting the drops, he experienced the commencement of flashes and floaters. A dilated investigation demonstrated an inferotemporal retinal detachment in the right eye, as well as an inferotemporal retinal tear. The left eye had a superior quadrant retinal detachment with an accompanying horseshoe tear at 12 o'clock.
- Patient 2: 46-year-old man presented 5 weeks after starting topical pilocarpine 1.25 percent drops for presbyopia. In his left eye, he noticed nasal visual field deficiency that developed to affect his central vision. A dilated test revealed a superior retinal detachment from 11 to 3 o'clock, as well as sub-retinal fluid spread into the macula.
Before administering pilocarpine for presbyopia it is important that clinicians should inform patients about this potential side effect and consider having these patients undertake a screening dilated examination, especially if they are myopic, to identify if they are at increased risk for retinal detachment.
'Patients should be properly educated about the signs of retinal tears or detachment, which also include floaters, flashes, and visual field loss, before beginning treatment," said the authors in conclusion.
Al-khersan, H., Jr, H. W. F., & Townsend, J. H. (2022). Retinal Detachments Associated with Topical Pilocarpine Use for Presbyopia. In American Journal of Ophthalmology. Elsevier BV. https://doi.org/10.1016/j.ajo.2022.05.011
Neuroscience Masters graduate
Jacinthlyn Sylvia, a Neuroscience Master's graduate from Chennai has worked extensively in deciphering the neurobiology of cognition and motor control in aging. She also has spread-out exposure to Neurosurgery from her Bachelor’s. She is currently involved in active Neuro-Oncology research. She is an upcoming neuroscientist with a fiery passion for writing. Her news cover at Medical Dialogues feature recent discoveries and updates from the healthcare and biomedical research fields. She can be reached at email@example.com